New York, 2008

Hail and Damaging Winds in New York, April 1, 2008

April 1, 2008 · NWS BGM · 5 events in 3 counties and zones

A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 1, 3:32 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 1, 3:32 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE APR 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING, FOLLOWED
BY BLUSTERY WINDS AND COOLER TEMPERATURES. HIGH PRESSURE WILL
BUILD INTO THE REGION ON WEDNESDAY WITH MOSTLY SUNNY SKIES, BUT
BLUSTERY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. FAIR
WEATHER WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE THURSDAY NIGHT AND FRIDAY AS LOW
PRESSURE TRACKS TOWARDS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOCUS IN THE NEAR TERM IS ON FROPA. SHUD REACH UCA-BGM LINE ARND
22Z AND OUT OF THE FCST AREA BY 01Z. LOW TOPPED CONVECTION MAY
ACCOMPANY THE FNT AS TEMPS HAVE RISEN INTO THE M60S ACRS MUCH OF
CNTRL NY WITH BREAKS OF SUNSHINE. LIMITED CAPE BUT POTNL FOR G45
WITH THE LINE AND WILL CONTINUE TO MONITOR. OTRW...FALLING TEMPS
AND GUSTY WINDS AFTER FROPA WITH PSBLTY OF A FEW -SHSN LATE ACRS
UPSTATE NY. FCST WINDS FALL SHORT OF ADVISORY CRITERIA. XPCT
20-30G45, WITH STRONGEST WINDS IN THE YATES TO ONEIDA CORRIDOR IN
THE 23-06Z TIME FRAME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY. WE MAY SEE
SOME RESIDUAL LAKE CLDS EARLY TMRW MRNG, BUT THESE ARE XPCTD TO
MIX OUT QUICKLY, WITH MAINLY CLEAR SKIES PREVAILING FROM LATE TMRW
MRNG THRU TMRW NGT. GUSTY NW WINDS WILL PERSIST ON WED BEFORE
DIMINISHING LATE IN THE DAY. CLEAR AND COLD WED NGT, WITH FAIR WX
ON THU, ALTHO SOME INCREASE IN MID/HI CLDS LIKELY ACRS THE SRN
TIER AND NE PA LATE IN THE DAY. LOW PRESSURE TRACKS TWDS PA/NY THU
NGT INTO FRIDAY. CRNT PROFILES SUGGEST A RAIN/SNOW MIX THU NGT,
WITH RAIN SHOWERS ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS HANDLING PACIFIC
ENERGY...SO HAVE FOLLOWED HPC MED RANGE GUIDANCE AND EXPERTISE IN
THIS PERIOD. PATTERN SHOWS BROAD AMPLIFICATION OF A TROF IN THE
EAST WITH MULTIPLE WAVES MOVING THROUGH EARLY IN THIS PERIOD.
LOOKS LIKE WAVES WILL BE SLIDING JUST TO OUR SOUTHEAST FRI NITE
AND EARLY SATURDAY WITH BEST CHC PRECIP OVER NEPA. FEEL THE POP
GUIDANCE DURING THIS PERIOD OFFERED BY HPC AND GMOS IS TOO HIGH
GIVEN TRACK OF LOW AND HIGH PRESSURE BUILDING IN FROM WEST...SO
HAVE LOWERED TO CHC CATEGORY. ALSO NOT SEEING MUCH IN THE WAY OF
FORCING OR MOISTURE FOR MUCH OF THE WEEKEND WITH HIGH PRESSURE
TAKING CONTROL...SO AND AGAIN LOWERED PRECIP CHANCES BELOW CLIMO.
WEEKEND LOOKS TO BE FAIRLY DECENT WITH IN AND OUT CLOUDINESS
A SLIGHTLY MORE VIGOROUS UL WAVE IS SUGGESTED MON NITE AND TUES
WITH CHC SHOWERS. THERMAL FIELDS SUGGEST TEMPS NEAR TO SLIGHTLY
BELOW NORMAL IF CLOUDINESS PREVAILS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CIGS WITH OCNL MVFR CIGS DUE TO SCT SHRA EXPECTED PRIOR TO
FROPA THAT IS EXPECTED TO CROSS TERMINALS 21Z-01Z FROM W-E.
PLENTY OF MVFR CIGS UPSTREAM BEHIND THE FRONT...SO INCLUDED
MENTION OF THAT CATEGORY FOR A FEW HOURS THIS EVENING...ALTHOUGH
MODEL MOS GUIDANCE DOES NOT SUGGEST IT. HIGH PRESSURE QUICKLY
BUILDS IN OVERNIGHT WITH IMPROVEMENT TO VFR CIGS LIKELY AFT
06Z...THEN SKC ON WEDS.

WINDS GUSTY AROUND 30 KTS THIS AFTERNOON AND EARLY EVENING...BECOMING
W-NW. CONTINUED GUSTY 25-30 KTS WEDNESDAY.

WED/THU...VFR. NO SIG WX.
THU NIGHT/FRI...MVFR/IFR. CHC MIXED RAIN/SNOW.
SAT...MVFR IMPROVING TO VFR. CHC AM SHOWERS.
SUN/MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
FLOOD WATCH FOR ALL OF ONEIDA COUNTY HAS BEEN CANCELLED. MOHAWK
RIVER IS NOW COVERED BY A FLOOD WARNING BY ALBANY. THE BLACK RIVER
IS FORECASTED TO CREST BELOW FLOOD STAGE AND LOWER THAN PREVIOUS
FORECASTS.

SHOWERS ARE MOVING THROUGH QUICKLY WITH LIGHT QPF. SNOW MELT
RUNOFF WILL CONTINUE BUT MOST OF THAT WILL BE IN THE HIGHER
TERRAIN OF THE NORTH BRANCH SUSQUEHANNA IN NEW YORK AND THE
CATSKILLS AND OF COURSE ACROSS NORTHERN ONEIDA WHERE THE DEEPER
SNOW PACK REMAINS. THE SNOW MELT WILL SLOW TONIGHT AS
TEMPERATURES FALL INTO THE 30S AND U20S. WITH MOSTLY SNOW MELT
PRODUCING RUNOFF NOT EXPECTING ANY FLASH FLOODING.

THE ONLY POINT FORECASTED TO MAKE FLOOD STAGE IS THE TIOUGHNIOGA
RIVER AT CORTLAND MIDDAY WED. A FEW OTHER POINTS ARE EXPECTED TO
CREST WITHIN A FOOT OF THEIR FLOOD STAGES. WITH CORTLAND MORE THAN
12 HOURS OUT AND THE OTHERS LOWER THAN PREVIOUS FORECASTS WILL
CONTINUE WITH NO FLOOD WATCH.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JAB
AVIATION...JAB
HYDROLOGY...TAC
Hazardous weather outlook, Apr 1, 3:14 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT TUE APR 1 2008

NYZ009-037-020815-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
414 AM EDT TUE APR 1 2008

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-020815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
414 AM EDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 5:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 PM EDT TUE APR 1 2008

NYZ022-024-025-055-012245-
CHEMUNG NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
602 PM EDT TUE APR 1 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 45 MPH.  THIS STORM WAS LOCATED NEAR JUST SOUTH OF
ADDISON...AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CATON AND PAINTED POST AT 610 PM EDT...
  EAST CORNING AND SOUTH CORNING AT 615 PM EDT...
  BIG FLATS AND ELMIRA ARPT AT 620 PM EDT...
  ELMIRA HEIGHTS AND HORSEHEADS AT 625 PM EDT...
  BREESPORT AND HORSEHEADS NORTH AT 630 PM EDT...
  ERIN AT 635 PM EDT...
  VAN ETTEN AND NORTH SPENCER AT 640 PM EDT...
  SPENCER AND WEST CANDOR AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
April 1, 5:06 PM EST
Where
Steuben County, Lindley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -77.130

A tree was blown down on Route 15 by thunderstorm winds.

Hail, Steuben

When
April 1, 5:10 PM EST
Where
Steuben County, 0.51 mi W of Corning
Measured
0.88 in hail
Reported by
Public
Coordinates
42.150, -77.060

Thunderstorm Wind, Otsego

When
April 1, 5:54 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -75.070

Wires were knocked down by strong thunderstorm winds.

Thunderstorm Wind, Delaware

When
April 1, 6:00 PM EST
Where
Delaware County, North Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.400, -75.080

Power lines were blown down on Route 28 and Franklin Mountain by strong thunderstorm winds.

Thunderstorm Wind, Otsego

When
April 1, 6:06 PM EST
Where
Otsego County, Worcester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.580, -74.750

Wires were knocked down by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90513, 90512, 90514, 90515, 90516.